On Salem numbers, expansive polynomials and Stieltjes continued fractions
Journal de Théorie des Nombres de Bordeaux, Tome 27 (2015) no. 3, pp. 769-804.

Dans cet article on montre que pour tout polynôme T, de degré m4, à racines simples sans racine dans {±1}, qui est soit de Salem soit cyclotomique, il existe un polynôme expansif unitaire P(z)[z] tel que (z-1)T(z)=zP(z)-P * (z). Cette équation d’association utilise le Théorème A (1995) de Bertin-Boyd d’entrecroisement de conjugués sur le cercle unité. L’ensemble des polynômes expansifs unitaires P qui satisfont cette équation d’association contient un semi-groupe commutatif infini. Pour tout P dans cet ensemble, caractérisé par un certain critère, un nombre de Salem est produit et codé par un m-uplet de nombres rationnels strictement positifs caractérisant la fraction continue de Stieltjes (SITZ) du quotient (alternant) d’Hurwitz correspondant à P. Ce codage est une réciproque à la Construction de Salem (1945). La structure de semi-groupe se transporte sur des sous-ensembles de fractions continues de Stieltjes, ainsi que sur des sous-ensembles de nombres de Garsia généralisés.

In this paper we show that for every Salem polynomial or cyclotomic polynomial, having simple roots and no root in {±1}, denoted by T, deg T=m4, there exists a monic expansive polynomial P(z)[z] such that (z-1)T(z)=zP(z)-P * (z). This association equation makes use of Bertin-Boyd’s Theorem A (1995) of interlacing of conjugates on the unit circle. The set of monic expansive polynomials P satisfying this association equation contains an infinite commutative semigroup. For any P in this set, characterized by a certain criterion, a Salem number β is produced and coded by an m-tuple of positive rational numbers characterizing the (SITZ) Stieltjes continued fraction of the corresponding Hurwitz quotient (alternant) of P. This coding is a converse method to the Construction of Salem (1945). Subsets of Stieltjes continued fractions, and subsets of generalized Garsia numbers, inherit this semigroup structure.

Reçu le :
Révisé le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/jtnb.923
Classification : 11C08,  11R06,  11K16,  11A55,  11J70,  13F20
Mots clés : Pisot number, Salem number, interlacing, Salem polynomial, expansive polynomial, association theorem, Hurwitz polynomial, Hurwitz alternant, Stieltjes continued fraction.
@article{JTNB_2015__27_3_769_0,
     author = {Christelle Guichard and Jean-Louis Verger-Gaugry},
     title = {On {Salem} numbers, expansive polynomials and {Stieltjes} continued fractions},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {769--804},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {27},
     number = {3},
     year = {2015},
     doi = {10.5802/jtnb.923},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.923/}
}
Christelle Guichard; Jean-Louis Verger-Gaugry. On Salem numbers, expansive polynomials and Stieltjes continued fractions. Journal de Théorie des Nombres de Bordeaux, Tome 27 (2015) no. 3, pp. 769-804. doi : 10.5802/jtnb.923. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.923/

[1] S. Akiyama & N. Gjini, « On the connectedness of self-affine attractors », Arch. Math. (Basel) 82 (2004), no. 2, p. 153-163. | MR 2047669 | Zbl 1063.37008

[2] M.-J. Bertin & D. W. Boyd, « A characterization of two related classes of Salem numbers », J. Number Theory 50 (1995), no. 2, p. 309-317. | MR 1316825 | Zbl 0824.11069

[3] M.-J. Bertin, A. Decomps-Guilloux, M. Grandet-Hugot, M. Pathiaux-Delefosse & J.-P. Schreiber, Pisot and Salem numbers, Birkhäuser Verlag, Basel, 1992, With a preface by David W. Boyd, xiv+291 pages. | MR 1187044 | Zbl 0772.11041

[4] M.-J. Bertin & M. Pathiaux-Delefosse, Conjecture de Lehmer et petits nombres de Salem, Queen’s Papers in Pure and Applied Mathematics, vol. 81, Queen’s University, Kingston, ON, 1989, 144 pages. | MR 986490 | Zbl 0707.11073

[5] D. W. Boyd, « Pisot sequences which satisfy no linear recurrence », Acta Arith. 32 (1977), no. 1, p. 89-98. | EuDML 205534 | MR 427241 | Zbl 0303.10036

[6] —, « Small Salem numbers », Duke Math. J. 44 (1977), no. 2, p. 315-328. | MR 453692

[7] H. Brunotte, « On Garcia numbers », Acta Math. Acad. Paedagog. Nyházi. (N.S.) 25 (2009), no. 1, p. 9-16. | EuDML 224439 | MR 2505180 | Zbl 1224.11089

[8] —, « A class of quadrinomial Garsia numbers », Integers 11B (2011), p. Paper No. A3, 8. | MR 3054422

[9] P. Burcsi, « Algorithmic Aspects of Generalized Number Systems », PhD Thesis, School of Informatics, Eőtvős Loránd University, Department of Computer Algebra, Budapest, 2008.

[10] K. G. Hare & M. J. Mossinghoff, « Negative Pisot and Salem numbers as roots of Newman polynomials », Rocky Mountain J. Math. 44 (2014), no. 1, p. 113-138. | MR 3216012 | Zbl 1294.11186

[11] K. G. Hare & M. Panju, « Some comments on Garsia numbers », Math. Comp. 82 (2013), no. 282, p. 1197-1221. | MR 3008855 | Zbl 1275.11137

[12] P. Henrici, Applied and computational complex analysis. Vol. 2, Wiley Interscience [John Wiley & Sons], New York-London-Sydney, 1977, Special functions—integral transforms—asymptotics—continued fractions, ix+662 pages. | MR 453984 | Zbl 0363.30001

[13] A. Kovács, « Generalized binary number systems », Ann. Univ. Sci. Budapest. Sect. Comput. 20 (2001), p. 195-206. | MR 2241084 | Zbl 0988.11002

[14] L. Kronecker, « Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten », J. Reine Angew. Math. 53 (1857), p. 173-175. | EuDML 147661 | MR 1578994 | Zbl 053.1389cj

[15] P. Lakatos & L. Losonczi, « Circular interlacing with reciprocal polynomials », Math. Inequal. Appl. 10 (2007), no. 4, p. 761-769. | MR 2358663 | Zbl 1130.30005

[16] D. H. Lehmer, « A machine method for solving polynomial equations. », J. Assoc. Comput. Mach. 8 (1961), p. 151-162 (English). | Zbl 0106.10203

[17] M. Marden, The Geometry of the Zeros of a Polynomial in a Complex Variable, Mathematical Surveys, No. 3, American Mathematical Society, New York, N. Y., 1949, ix+183 pages. | MR 31114 | Zbl 0038.15303

[18] J. McKee & C. Smyth, « There are Salem numbers of every trace », Bull. London Math. Soc. 37 (2005), no. 1, p. 25-36. | MR 2105815 | Zbl 1166.11349

[19] —, « Salem numbers and Pisot numbers via interlacing », Canad. J. Math. 64 (2012), no. 2, p. 345-367. | MR 2953204

[20] —, « Single polynomials that correspond to pairs of cyclotomic polynomials with interlacing zeros », Cent. Eur. J. Math. 11 (2013), no. 5, p. 882-899. | EuDML 269581 | MR 3032337 | Zbl 1272.11113

[21] C. Pisot, Quelques aspects de la théorie des entiers algébriques, Deuxième édition. Séminaire de Mathématiques Supérieures, No. 5 (Été, vol. 1963, Les Presses de l’Université de Montréal, Montreal, Que., 1966, 182 pages. | MR 245548 | Zbl 0144.29402

[22] R. Salem, « A remarkable class of algebraic integers. Proof of a conjecture of Vijayaraghavan », Duke Math. J. 11 (1944), p. 103-108. | MR 10149 | Zbl 0063.06657

[23] —, « Power series with integral coefficients », Duke Math. J. 12 (1945), p. 153-172. | MR 11720

[24] C. L. Siegel, « Algebraic integers whose conjugates lie in the unit circle », Duke Math. J. 11 (1944), p. 597-602. | MR 10579 | Zbl 0063.07005

[25] T.-J. Stieltjes, « Recherches sur les fractions continues », Ann. Fac. Sci. Toulouse Sci. Math. Sci. Phys. 8 (1894), no. 4, p. J1-J122. | EuDML 72663 | MR 1508159